In the wake of the recent recall of 16,440 bottles of Enteric Coated Aspirin Tablets replaced with acetaminophen, a new study reports that patients with liver failure caused by an overdose of acetaminophen suffer from “significantly lower overall health” than patients with liver failure due to other causes. The study appears in the new edition of the medical journal Liver Transplantation, the official journal of the American Association for the Study of Liver Diseases and the International Liver Transplantation Society.
According to the study, people who suffer liver failure from overdosing on acetaminophen experience longer periods of poor mental and physical health, including more pain, anxiety and depression than other liver failure patients, and higher rates of substance abuse and psychiatric disease than other liver failure patients.
It is estimated that up to 3,000 people in the United States each year develop acute liver failure. 67% of these people are expected to survive, but nearly 30% will require an emergency liver transplant.
The bottles mistakenly filled with acetaminophen were part of a lot of 16,440 in all and distributed to wholesalers and retailers all over the United States. They are identified as Enteric Coated Aspirin Tablets, packaged under the label of Rugby Laboratories, Inc., and sold in bottles of 120 tablets. Based on the above information, people injured as a result of overdosing on the mislabeled acetaminophen are not only at risk for liver damage, but for liver failure even worse than that caused by other conditions. Any persons who may have received a bottle from the affected lot should consult their physician as soon as possible.